Drought, Marquette
- When
- June 26, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
A lack of rain over south-central and southeast Wisconsin during the month of June allowed a drought to slowly develop over the area by June 26th or so. Rainfall amounts ranged from around 3/10 inch in the south-central area to around 3 inches in the city of Sheboygan.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A lack of rain over south-central and southeast Wisconsin during the month of June allowed a drought to slowly develop over the area by June 26th or so. Rainfall amounts ranged from around 3/10 inch in the south-central area to around 3 inches in the city of Sheboygan. This translated to monthly deficits ranging from around 4 inches to 1 inch. Sufficient soil moisture allowed for crops to grow normally, however, by the end of June it became apparent higher parts of farm fields were drying out and corn and soybean crops were showing signs of stress. Some locations in south-central and southeast Wisconsin actually started drying out toward the end of May. For example, the corridor from Madison-Janesville through Jefferson County into Washington County had monthly rainfall deficits of 1/10 to 1/3 inch for May, 2012.
The drought intensity and areal coverage increased rapidly from around June 26th to the end of the month. On June 26th, most of south-central and southeast Wisconsin were rated at least D0 on the U.S. Drought Monitor, and the area along and near State Highway 11 across the southern tier of counties had a D1 classification. This drought continued into July, 2012.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 26, 2:32 AM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 332 AM CDT TUE JUN 26 2012 .TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH STRONG MID/UPPER LEVEL RIDGE WILL EXTEND FROM WESTERN TEXAS TO MINNESOTA THROUGH THIS EVENING...MOVING SLOWLY INTO NORTHWEST WISCONSIN LATE TONIGHT. AT 700 MB THE RIDGE ACROSS WISCONSIN FLATTENS A LITTLE...WITH 30 KNOT WEST WINDS PUSHING INTO NORTHERN WISCONSIN LATE TONIGHT. THE 850 MB RIDGE ACROSS WISCONSIN THIS MORNING PUSHES SOUTHEAST...ALLOWING A 40 KNOT 850 MB SOUTHWEST WIND MAX TO PUSH INTO NORTHWEST WISCONSIN. THE MOISTURE CONVERGENCE FROM THIS STAYS WELL TO THE NORTH. SURFACE HIGH PRESSURE CENTERED OVER LAKE MICHIGAN EARLY THIS AFTERNOON WILL DROP SOUTHEAST INTO THE OHIO VALLEY REGION TONIGHT WITH A WEAK SOUTH FLOW BEGINNING ACROSS SOUTHERN WISCONSIN. THE HIGH WILL CONTINUE TO BRING QUIET WEATHER TO THE AREA. ONLY SOME CIRRUS EXPECTED THIS AFTERNOON WITH A FEW MID CLOUDS POSSIBLE LATE TONIGHT FROM THE UPSTREAM MCS THAT IS EXPECTED TO DISSIPATE AS IT MOVES EAST TODAY. THE ONSHORE FLOW SHOULD KEEP AREAS NEAR LAKE MICHIGAN COOLER AS INLAND AREAS WARM. .WEDNESDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH AFTER A COUPLE OF PLEASANT DAYS...THE HOT WEATHER IS EXPECTED TO RETURN IN FULL FORCE ON WEDNESDAY. SINCE GFS CONTINUES TO HAVE A LARGE COLD BIAS...USED A BLEND OF NAM AND ECMWF 925 MB TEMPS...RESULTING IN HIGHS MAINLY IN THE MID 90S. BREEZY CONDITIONS EXPECTED...ESPECIALLY IF GOING OFF NAM SOUNDINGS...SO DECENT MIXING OF DEWPOINTS SHOULD OCCUR. WITH DEWPOINTS IN THE 50S...SHOULD NOT SEE HEAT INDEX VALUES ANY HIGHER THAN THE TEMPERATURE. .THURSDAY THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM A FEW BUMPS IN THE FORECAST FOR THURSDAY...AS MODELS ARE COLLECTIVELY A BIT QUICKER WITH THE COLD FRONT. TIMING OF THE FRONT HAS IT AT LEAST THROUGH MADISON BY NOON...IF NOT ALL THE WAY TO THE IL BORDER. NOT A REAL STRONG FRONT THOUGH...AS 2 METER TEMPS AND 925 MB TEMPS STILL REMAIN QUITE WARM THROUGH THE DAY. IN FACT...SHOULD SEE MID 90S AGAIN MOST PLACES...IF NOT EVEN UPPER 90S TO NEAR 100 FAR SOUTHEAST. OF COURSE...CLOUDS AND A QUICKER TIMING OF THE FRONT WILL COULD RESULT IN TEMPS NOT QUITE AS HOT. EXPECTING HIGHER DEWPOINTS THAN WEDNESDAY...SO COULD SEE HEAT INDEX VALUES TOP 100 DEGREES. GOOD CHANCE A HEAT ADVISORY WILL BE NEEDED FOR THURSDAY IF THINGS STAY ON TRACK. ADDED A SLIGHT CHANCE TO CHANCE FOR SHOWERS AND STORMS IN THE AFTERNOON...AS ENOUGH COOLER AIR ALOFT BY AFTERNOON TO POSSIBLY WEAKEN THE CAP ENOUGH FOR CONVECTION...PARTICULARLY ACROSS THE NORTHEAST HALF OF THE FORECAST AREA. A TON OF CAPE IN THE SOUNDINGS...ON THE ORDER OF 4000-5000 J/KG...THOUGH LIKELY OVERDONE BASED ON MID TO UPPER 70S DEWPOINTS. EVEN EXPECTED UPPER 60S TO AROUND 70 FOR DEWPOINTS WOULD RESULT IN A GOOD AMOUNT OF INSTABILITY THOUGH. BUMPED TEMPS UP A BIT FOR FRIDAY AND SATURDAY...AS THE ECMWF AND CANADIAN KEEP HOT AIRMASS IN THE REGION. MAY NEED TO CONTINUE THE UPWARD TREND IF THIS TREND PERSISTS...AS ECMWF 925 MB TEMPS AROUND 30 SUGGEST HIGHS CONTINUING IN THE UPPER 90S. HAVE SOME SLIGHT CHANCE POPS FOR SATURDAY AS A WEAK WAVE ROLLS THROUGH...THOUGH CURRENTLY DOES NOT LOOK LIKE MUCH TO GET EXCITED ABOUT. .SUNDAY AND MONDAY...FORECAST CONFIDENCE...MEDIUM UPPER RIDGE WILL BE PARKED TO THE WEST FOR SUNDAY AND MONDAY. HAVE SOME MORE LOW POPS FOR SUNDAY...AS MODELS DROP ANOTHER WEAK WAVE THROUGH THE AREA. OTHERWISE...TEMPS WILL LIKELY REMAIN ABOVE ABOVE NORMAL...THOUGH NOT AS HOT WITH THERMAL RIDGE TO THE WEST. && .AVIATION/12Z TAFS/... VFR CONDITIONS THROUGH TONIGHT. CLEAR SKIES AND LIGHT WINDS INTO THIS AFTERNOON WITH SURFACE HIGH CENTERED OVER LAKE MICHIGAN. ONLY CLOUDS EXPECTED WILL BE SOME CIRRUS THAT WILL SPILL OVER THE RIDGE. AS THE RIDGING SHIFTS TO THE EAST AND GRADIENT TIGHTENS 00Z/26 NAM FORECAST SOUNDINGS CRANK WINDS UP TO BETWEEN 35 AND 40 KNOTS AFTER 06Z WEDNESDAY WITHIN 1500 FT OVER A SHALLOW INVERSION. THESE WINDS ARE MUCH WEAKER ON THE GFS...SO WILL NOT PUT WIND SHEAR IN AT THIS TIME. && .MARINE... SOUTH WINDS ARE EXPECTED TO INCREASE ACROSS THE NEARSHORE WATERS ON WEDNESDAY...AS THE SURFACE PRESSURE GRADIENT TIGHTENS WITH THE VERY WARM AIRMASS MOVING INTO THE REGION. WINDS MAY BECOME SOUTHEAST DURING THE AFTERNOON. THESE WINDS MAY GUST TO SMALL CRAFT ADVISORY LEVELS...UP TO 23 KNOTS. SUBSEQUENT WAVES SHOULD REMAIN BELOW CRITERIA. && .FIRE WEATHER... BREEZY SOUTH WINDS OF 10 TO 20 MPH ON WEDNESDAY WILL BRING VERY WARM TEMPERATURES INTO THE 90S...ALONG WITH LOW RELATIVE HUMIDITY VALUES OF 23 TO 33 PERCENT ACROSS THE AREA. AT THIS TIME...IT APPEARS TO BE A BORDERLINE SITUATION FOR CRITICAL FIRE WEATHER CONDITIONS BEING MET. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...HENTZ WEDNESDAY THROUGH MONDAY...DDV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 328 AM CDT TUE JUN 26 2012 WIZ046-047-051-052-056>060-062>072-270830- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 328 AM CDT TUE JUN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT TEMPERATURES AND INCREASING HUMIDITY WILL RESULT IN HEAT INDEX VALUES REACHING THE MIDDLE TO UPPER 90S OVER SOUTH CENTRAL WISCONSIN AND LOWER TO MID 90S OVER SOUTHEAST WISCONSIN WEDNESDAY AFTERNOON. HOT TEMPERATURES AND MORE HUMID CONDITIONS WILL SPREAD OVER THE ENTIRE AREA ON THURSDAY. HEAT INDEX VALUES WILL REACH THE 98 TO 104 DEGREE RANGE THURSDAY AFTERNOON. A HEAT ADVISORY MAY BE NEEDED. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY NORTH OF A MADISON TO KENOSHA LINE THURSDAY AFTERNOON AND ACROSS SOUTHERN WISCONSIN THURSDAY NIGHT...AS A WEAK COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS. LMZ643>646-270830- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 328 AM CDT TUE JUN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOUTH WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON WEDNESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT...AS A WEAK COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. HENTZ WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406251, 406252, 406253, 406254, 406255, 406256, 406257, 406258, 406259, 406260, 406261, 406262, 406263, 406264, 406265, 406266, 406267, 406268, 406269, 406270.